We present a fatal drug poisoning case involving venlafaxine (VEN). The deceased took his medication regularly (including 150 mg VEN twice daily), and nothing in the case or autopsy findings pointed towards suicide. The toxicological assessment concluded that the cause of death was most likely due to a poisoning with a combination of VEN, oxycodone and ethanol, and the manner of death was considered to be an accident. The blood concentration of VEN was high (4.5mg/kg), and the ratio of the VEN metabolite O-desmethylvenlafaxine (ODV) to VEN was exceptionally low (0.006). Mechanistic pharmacokinetic simulations suggested that the low metabolite ratio was the result of combined poor metabolizer (PM) status of cytochrome P450 (CYP) 2C19 and CYP2D6. This hypothesis was confirmed by genetic analysis. Simulations revealed that it was likely that the combined missing CYP2D6 and CYP2C19 activity would cause higher concentrations of VEN, but the simulations also suggested that there could be additional reasons to explain the high VEN concentration found in this case. Thus, it seems likely that the potentially toxic VEN concentration was caused by reduced metabolic capacity. The simulations combined with genotyping were considered very useful in this fatal drug poisoning case.
March 10, 2013
Recommended for you